Prescription of antiepileptics and the risk of road traffic crash
J Clin Pharmacol. 2013-02-20; 53(3): 339-344
Lire sur PubMed
1. J Clin Pharmacol. 2013 Mar;53(3):339-44. doi: 10.1002/jcph.10. Epub 2013 Feb 20.
Prescription of antiepileptics and the risk of road traffic crash.
Orriols L(1), Foubert-Samier A, Gadegbeku B, Delorme B, Tricotel A, Philip P,
Moore N, Lagarde E; CESIR Research Group.
Collaborators: Avalos M, Bazin F, Blazejewski S, Contrand B, Durrieu G, Girodet
PO, Goldberg M, Laumon B, Lauque D, Lecoules N, Memes L, Merle L, Montastruc JL,
Noize P, Orsoni N, Pariente A, Ribéreau-Gayon R, Salmi LR, Thiessard F.
(1)Centre INSERM U897-Epidemiologie-Biostatistique, Univ. Bordeaux, ISPED,
Bordeaux, France. email@example.com‐bordeaux2.fr
Studies assessing the impact of epilepsy and its medication on the risk of road
traffic crashes have shown inconsistent results. The aim in this study was to
assess this risk using French databases. Data from three French national
databases were extracted and matched: the national health care insurance
database, police reports, and the national police database of injurious crashes.
Only antiepileptics prescribed predominantly in epilepsy were studied
(phenobarbital, phenytoin, ethosuximide, valproic acid, vigabatrin, tiagabin,
levitiracetam, zonisamide, and lacosamide). A case-control analysis comparing
responsible and non-responsible drivers and a case-crossover analysis were
performed. Drivers (72 685) involved in an injurious crash in France between July
2005 and May 2008, were included. Drivers exposed to prescribed antiepileptic
medicines (n = 251) had an increased risk of being responsible for a crash (OR
1.74 [1.29-2.34]). The association was also significant for the most severe
epileptic patients (n = 99; OR = 2.20 [1.31-3.69]). Case-crossover analysis found
no association between crash risk and treatment prescription. Patients with
prescription of antiepileptic drugs should be cautioned about their potential
risk of road traffic crash. This risk is however more likely to be related to
seizures than to the effect of antiepileptic medicines.
© The Author(s) 2013.
PMID: 23426609 [Indexed for MEDLINE]